[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Info for co-workers

<<< I know we talk a lot about sending information to school for 
children,but I was wondering what those of you who work do about 
informing co-workers about lows, glucagon shots, emergencies, 
etc. >>> 

Kate, when I started using the pump last fall, I went around to my
fellow cubicle inmates / prairie dogs, told them I was starting this
new gadget, and explained a little about it.  Once I had it, I went
around again and showed it to them, talked a little about it.  And as
a follow-up, I sent the following email message -- and I copied my
family, friends, and folks I work out with.  The fellow in the office
across from me printed out my email, and taped it up on his filing
cabinet. I've done the same, and highlighted important parts.  I think
everyone I talked to was grateful to know, and I feel much better
knowing they have something to refer to.

I've since learned more about how to handle emergencies, and
would/should probably update this, but maybe this is a start.  Feel
free to add/edit/modify/etc....

-- Cathy


Hi folks,

For those of you who haven't heard... as of Monday 11/27/2000, I'm
switching from insulin injection therapy to insulin _pump_ therapy to
manage my diabetes.  The pump is a beeper-sized gadget with a
cartridge of insulin inside, and a length of tubing that runs from the
cartridge into me.  It provides a constant infusion of insulin, much
more closely mimicking the function of a normal pancreas.  (Ain't
technology wunnerful?)

I *DO NOT* expect to have any problems with this new treatment.  
But just in case... this seems like a good occasion to update you 
(or inform you for the first time) on what to do in case of 

Living with diabetes is like walking on a balance beam.  You can't 
drift too far to one side or the other.  In this case, the two problems 
to deal with are _low_ blood sugar (caused by too much insulin or 
not enough food) and _high_ blood sugar (not enough insulin or too 
much food).  

Since low blood sugar is the more immediately dangerous 
condition, in an emergency, ALWAYS ASSUME IT'S A LOW, and 
treat accordingly (see below). If you're wrong, and my blood sugar 
is high, you won't do any more damage by treating me for a low.  

o LOW blood sugar SYMPTOMS:
 -- shakiness and dizziness
 -- sweating
 -- hunger
 -- headache
 -- pale skin color
 -- sudden moodiness or behavior changes
 -- clumsy or jerky movements
 -- difficulty paying attention or confusion
If left untreated, severe low blood sugar can lead to 
seizures, and death.

When I run low, I tend to get shaky, sweaty, and a little panicky 
and cranky.  I typically do NOT get confused or act drunk; I usually 
know what the problem is and how to treat it.  In 17 years I've never 
passed out, and I've only once had a very serious problem (but 
luckily was able to treat it).  

o Low blood sugar TREATMENTS:

---- If I'm thinking clearly and can tell you what I need, I will.

---- If I'm dazed and confused [grin], but I can still swallow without
choking, give me any of the following FAST FORMS OF SUGAR:
 -- I keep bottles of FRUITOPIA in the bottom left drawer of my 
Four ounces should be enough.
 -- I keep foil packets of GLUCOSE GEL in my back left pocket, 
and in my pack.  Use one.
 -- Four ounces of REGULAR COKE, ORANGE SODA, or 
ORANGE JUICE are also good options.
 -- There are GLUCOSE TABLETS in my pack (use four tablets), 
although  I prefer liquid since it's easier to swallow.
 -- Candy with high sugar and low fat content is good (Peppermint
Patties, Lifesavers, SweeTarts, etc).
 -- DON'T USE CHOCOLATE, since it contains too much fat, and it 
will *slow down* absorption of sugar.
 -- Give sugar (any of the above), and wait 15 minutes.
 -- If there's no or little change after 15 minutes, call 911 and
 repeat the above.

 -- CALL 911.  CALL 911.  CALL 911.  CALL 911.  CALL 911.
 -- Tell them I'm a diabetic on an insulin pump.  (And fyi, I do wear
 a medical ID bracelet on my right wrist.)

 -- *IF AND ONLY IF* I've previously shown you how, mix and inject
GLUCAGON into a quad muscle on my thigh (inject right through 
the jeans).  The glucagon emergency kit is in the red plastic case 
in my waistpack and in the black rectangular case that has my 
pump supplies. Glucagon is a hormone that stimulates a release of 
stored sugar from the liver, and should help bring me around pretty 
quickly.  ([insert name of person here who] knows how to 
administer this.)
 -- If you're not comfortable with this, DON'T DO IT, or ask the 911
folks if they can talk you through it.  Be aware that they may refuse
(liability issue...).
 -- If you have to use glucagon, make absolutely sure you call 911 
and get some help.  A low blood sugar of that severity can still be
dangerous after I've come back around, and glucagon doesn't 
always work.  Give sugar (see above) when I can swallow.

 -- Find the plastic tubing where it comes out of the insulin pump. 
 Use scissors or a knife to cut the tubing.
 -- Or find the quick release about four inches from where the set is
taped in place, and twist it to disconnect the tubing.
 -- Or find where the infusion set is taped (just below beltline).
Remove the tape and pull the tubing out.

 -- DO NOT give food or fluids if I'm unconscious (it might cause
 -- DO NOT put your hands in my mouth (dangerous in case of 
 -- DO NOT inject insulin.  NEVER, EVER, EVER, EVER give a 
diabetic insulin -- you don't know how much, or how, or if it's the 
right treatment at all.   ALWAYS, ALWAYS, ALWAYS call 911 
and give fast-acting sugar if possible.

If you have any questions at all, *please* ask.

Thank you, everyone, for keeping an eye on me...!  I appreciate your
support very much!

-- Cathy
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml